Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 98, NWS La Crosse, WI

June 11, 2017Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 11, 2017, 10:13 AM CDT for Buffalo County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2017, 10:13 AM CDT (15:13 UTC)
Expired
Jun 11, 2017, 11:00 AM CDT
In force
47 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Buffalo County, WI

The radar

The La Crosse radar (KARX), 99 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 6:28 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2213 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

616 
WUUS53 KARX 111513
SVRARX
WIC011-111600-
/O.NEW.KARX.SV.W.0098.170611T1513Z-170611T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1013 AM CDT SUN JUN 11 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northern Buffalo County in west central Wisconsin...

* Until 1100 AM CDT

* At 1013 AM CDT, a severe thunderstorm was located 7 miles southeast
  of Plum City, or 12 miles north of Wabasha, moving east at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Modena around 1035 AM CDT. 
  Mondovi around 1040 AM CDT. 

Other locations impacted by this severe thunderstorm include
Gilmanton, Maxville, Mondovi Airfield, Misha Mokwa and County Roads F
And K K.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4451 9204 4454 9205 4454 9204 4456 9204
      4459 9203 4460 9200 4460 9153 4441 9153
      4445 9207
TIME...MOT...LOC 1513Z 274DEG 41KT 4455 9209 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

Hollan
2 follow-up statements
874 
WWUS53 KARX 111536
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1036 AM CDT SUN JUN 11 2017

WIC011-111600-
/O.CON.KARX.SV.W.0098.000000T0000Z-170611T1600Z/
Buffalo WI-
1036 AM CDT SUN JUN 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR NORTHERN BUFFALO COUNTY...

At 1036 AM CDT, a severe thunderstorm was located near Modena, or 10
miles west of Mondovi, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Modena around 1045 AM CDT. 
  Mondovi around 1050 AM CDT. 

Other locations impacted by this severe thunderstorm include
Gilmanton, Maxville, Mondovi Airfield, Misha Mokwa and County Roads F
And K K.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4451 9204 4454 9205 4454 9204 4456 9204
      4459 9203 4460 9200 4460 9153 4441 9153
      4445 9207
TIME...MOT...LOC 1536Z 279DEG 29KT 4451 9186 

HAIL...1.00IN
WIND...60MPH
 
$$

Hollan
995 
WWUS53 KARX 111557
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1057 AM CDT SUN JUN 11 2017

WIC011-111606-
/O.EXP.KARX.SV.W.0098.000000T0000Z-170611T1600Z/
Buffalo WI-
1057 AM CDT SUN JUN 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BUFFALO COUNTY WILL
EXPIRE AT 1100 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until noon CDT for west
central Wisconsin.

LAT...LON 4451 9204 4454 9205 4454 9204 4456 9204
      4459 9203 4460 9200 4460 9153 4441 9153
      4445 9207
TIME...MOT...LOC 1556Z 274DEG 41KT 4449 9155 

$$

Hollan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:29 AM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 11, 6:29 AM CDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
629 AM CDT Sun Jun 11 2017

.SHORT TERM...(Today through Tuesday)
Issued at 301 AM CDT Sun Jun 11 2017

Surface analysis early this morning showed a cold front extended
from northern Wisconsin across southern Minnesota into northern
Nebraska. Regional radars are showing a convective complex taking
shape over western and central South Dakota ahead of a short wave
trough coming across Wyoming. The mean upper level ridge axis
downstream of this short wave trough extended from the Gulf of
Mexico through the Ohio River Valley into the eastern Great Lakes.
This is expected to keep the short wave trough moving northeast
and take the convective complex across central Minnesota into
northern Wisconsin and then the U.P. of Michigan. The consensus of
the short range meso-scale models is that the bulk of this
complex should miss the area to the north, but that the trailing
south edge could brush parts of Wabasha and Buffalo Counties with
a much better chance of this impacting Clark and Taylor Counties.
There will be a severe risk with this activity as there should be
around 2000 J/Kg of ML Cape in place by early afternoon with
around 50 knots of 0-6 km shear. However, looking at the forecast
hodographs, almost all of this shear is in the 0-3 km layer which
should make damaging winds the primary threat. The mature complex
should be able to generate enough mid level cooling to mitigate
the warm temperatures in place ahead of the front for a hail
threat as well. This system will also produce some locally heavy
rains with rainfall rates that could be around 2" per hour.
However, it will be very progressive and despite these high rates,
not anticipating it to cause any flooding problems.

Once the convective complex moves past the area, lots of
uncertainty on what will happen for late afternoon into the
evening. The front is not expected to move much at all today and
likely will still extend from southern Minnesota into northern
Wisconsin around 00Z. To some degree, almost all the meso-scale
models show some redevelopment occurring along the front over
northern Wisconsin into eastern Minnesota. Just how widespread
this becomes is the difference between the models. The 11.00Z NAM
tries to refocus the low level jet on the front over northwest
Wisconsin and develops a second complex of storms that then drops
southeast across the area during the evening. The 11.05Z RAP does
not show the low level jet refocusing on the front and keeps it
going off to the northeast ahead of the short wave trough
responsible for the convective complex. Another difference between
the two models is that the NAM is showing another small short wave
trough coming across to provide the forcing for redevelopment
while the RAP does not show this. If this activity forms like the
NAM suggests, severe weather will definitely be possible with it
showing 2000-2500 J/Kg of ML Cape ahead of the front. 0-6 km shear
values should remain in the 40-50 knot range along and north of
the front but this really doesn't spread any farther south than
about Interstate 94. The hodographs through the evening show the
shear again is primarily in the 0-3km layer but there is some
better turning through this layer. Still doesn't look like any
overly favorable tornado environment unless some QLCS spin ups
occur with the strong turning shown in the lowest 1 km. Damaging
winds should be the primary threat and possibly some large hail.
But again, this is a very conditional severe threat based on the
NAM being more correct with the amount of redevelopment that
occurs along the front.

The front will still be hanging out across southern Minnesota
into central Wisconsin for Monday. However, there does not look to
be much in the way of short wave energy to help kick off any
convective activity. The NAM tries to show a weak wave to come up
from the southwest to interact with the front while the GFS keeps
any short wave troughs well west of the area. Both models show
only some weak moisture transport into the front with this
primarily focused back into the Missouri River Valley. Would only
expect to see some scattered activity along the front with the
greatest coverage occurring during the afternoon. This scattered
activity should continue into Monday night north of the front, but
also look for the front to lift north as an area of low pressure
lifts north out of Nebraska into the Dakotas as the main upper
level system also lifts north toward Canada. Tuesday then looks
to primarily be a dry day with the front well north of the area
and the cold front attached to the area of low pressure remaining
back in the Missouri River Valley.

It continues to look toasty south of the front through Tuesday.
Temperatures at 925 mb will average 22 to 25C each day and there
should be no problem mixing that high to bring this warm air down
to the surface. Thus, will continue to forecast highs in the lower
to middle 90s for each day south of the front. The heat index will
be the warmest Tuesday with values near to just above 100 across
the southern sections and depending on the areal coverage, an
advisory could be needed.

.LONG TERM...(Tuesday night through Saturday)
Issued at 301 AM CDT Sun Jun 11 2017

The upper level low will continue to move northeast and be between
Lake Winnipeg and Hudsons Bay by Thursday. This will allow the
flow over the Upper Midwest to become almost zonal with a turn to
the northwest by the end of the week as a short wave trough
rotating around the upper level low rotates across the Great
Lakes. The cold front should move across the area Wednesday and
Wednesday night for a renewed chance of some showers and storms.
Thursday should then be dry, but the rain chances will then return
for Friday and Saturday as the next short wave trough rotates
across the region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 629 AM CDT Sun Jun 11 2017

VFR conditions expected today and this evening, with the main
SHRA/TSRA focused just north of the taf sites. Passing complex may
graze the KRST area 15-17z, thus included a VCTS/CB mention there. S-
SW winds to be lighter today, more in the 12-18kt gusts 22-28kt
range, then maintaining 10-12kts tonight. Later this evening/
overnight tonight later in the taf period gets a bit more uncertain
as a sfc-925mb trough/front sags into the area. More lower level
moisture expected to be pooled in/near this boundary, with potential
for lowering cloud decks and some SHRA/TSRA in the area. For now
brought cigs down to the 3k-3500ft range with some VCSH. As details
of potential convection become clearer for tonight, both KRST/KLSE
may need a period of TSRA/CB sometime between 02z-12z. Given lower
confidence, left any late taf period TSRA/CB mention out for now.

&&

.CLIMATE...
Issued at 301 AM CDT Sun Jun 11 2017

Daytime highs near or above 90 are forecast for much of the area
through Tuesday and these could approach record levels at La
Crosse and Rochester.

La Crosse:
                RECORD
Today          94 (1956)
Monday         95 (1920)
Tuesday        97 (1988)

Rochester:
                RECORD
Today          92 (2001)
Monday         95 (1953)
Tuesday        98 (1987)

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...04
LONG TERM....04
AVIATION.....RRS
CLIMATE......04
Hazardous weather outlook, Jun 11, 5:45 AM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
545 AM CDT Sun Jun 11 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-121100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
545 AM CDT Sun Jun 11 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible today and tonight, mainly for
areas along and north of Interstate 90. The primary risk with any
storms today will be damaging winds. Any stronger storms tonight
could produce damaging winds, localized heavy rainfall, and
possibly large hail.

Temperatures along and south of Interstate 90 will climb into the
lower and mid 90s this afternoon, with some heat indices in the
95 to 100 range. Be alert to the heat if spending extended time
outdoors this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances continue Monday through Wednesday. A few of
the storms Monday and Monday night and again Wednesday afternoon
and evening could be strong to severe, with locally heavy rains,
strong winds and hail.

Temperatures along and south of Interstate 94 will climb into the
90s Tuesday afternoon, with some heat indices in the 95 to 103
range. Be alert to the heat if spending extended time outdoors
Tuesday afternoon.

More thunderstorms are possible Friday through Saturday. It is
too early to determine a severe risk with these thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight, mainly for
areas along and north of Interstate 90.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

RRS/04

In the hours before

Special weather statement, Jun 11, 8:29 AM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service La Crosse WI
829 AM CDT SUN JUN 11 2017

MNZ079-086>088-WIZ017-029-032>034-111500-
Wabasha-Olmsted-Dodge-Winona-Buffalo-Jackson-Taylor-Trempealeau-
Clark-
829 AM CDT SUN JUN 11 2017

...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL IMPACT AREAS NORTH
OF INTERSTATE 90 THROUGH MIDDAY...

At 824 AM CDT, radar indicated a line of strong to severe
thunderstorms over south central Minnesota, approaching the Twin
Cities metro, moving east around 50 mph.

These storms are expected to impact areas generally north of
Interstate 90 through noon, with the potential for damaging winds
and large hail.

Locations that may be impacted include...
Rochester, Winona, Medford, Black River Falls, Arcadia, Mondovi,
Dodge Center, Wabasha, Neillsville, Whitehall, Mantorville, Alma,
Buffalo, Kasson, Byron, Goodview, St. Charles, Plainview,
Abbotsford, and Blooming Prairie.

Prepare now for possible severe weather. Move indoors and if a
warning is issued, take actions to protect life and property.
Persons in campgrounds should plan to seek sturdy shelter
as these storms arrive.

A severe thunderstorm watch remains in effect until noon CDT for
southeastern Minnesota...and central, north central and west central
Wisconsin.

LAT...LON 4512 9004 4512 9020 4503 9031 4415 9032
      4416 9091 4407 9097 4407 9131 4395 9138
      4393 9151 4387 9305 4420 9305 4419 9255
      4437 9255 4437 9243 4445 9243 4441 9208
      4460 9200 4460 9092 4538 9092 4538 9004
TIME...MOT...LOC 1324Z 263DEG 48KT 4524 9364 4452 9396 4382 9499

Lawrence
Special weather statement, Jun 11, 9:46 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service La Crosse WI
946 AM CDT SUN JUN 11 2017

MNZ079-WIZ032-111545-
Wabasha-Buffalo-
946 AM CDT SUN JUN 11 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WABASHA AND BUFFALO
COUNTIES...

At 945 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Spring Valley to near Kenyon. Movement
was east at 45 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Mondovi, Wabasha, Alma, Buffalo, Buffalo City, Mazeppa, Kellogg,
Modena, Waumandee, Cochrane, Gilmanton, West Newton, West Albany,
Nelson, Maxville, Montana, Bremen, Zumbro Falls, Millville and
Bellechester.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near the Mississippi River, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
      4441 9208 4459 9202 4459 9153 4425 9153
      4421 9160 4419 9160 4420 9255
TIME...MOT...LOC 1445Z 269DEG 38KT 4485 9224 4424 9295

Hollan

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:29 AM CDTSpecial Weather StatementARXBuffalo, Clark, Jackson, Taylor, Trempealeau91 min
Jun 11, 9:46 AM CDTSpecial Weather StatementARXBuffalo59 min
Jun 11, 10:22 AM CDTSevere Thunderstorm WarningARXClark, Taylor68 min
Jun 11, 10:50 AM CDTSpecial Weather StatementARXBuffalo, Trempealeau55 min
Jun 11, 11:34 AM CDTSpecial Weather StatementARXClark, Jackson41 min
Jun 11, 12:16 PM CDTSevere Thunderstorm WarningARXJackson44 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.